Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 76, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 18, 2001, 4:59 PM EDT for Randolph County, North Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 4:59 PM EDT (20:59 UTC)
- Expired
- Aug 18, 2001, 5:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 119 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:15 PM EDT | Thunderstorm Wind 50 E | Asheboro, NC | Multiple trees and power lines were blown down along Lassiter Mill Road. |
| Aug 18, 5:40 PM EDT | Thunderstorm Wind 60 E | Asheboro Muni Arpt, NC | An airplane was damaged when blown loose from its tie downs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1407 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
902 WUUS52 KRAH 182100 SVRRAH NCC151-182130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 459 PM EDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST RANDOLPH COUNTY IN NORTH CAROLINA * UNTIL 530 PM EDT * AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF RANDLEMAN...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RANDLEMAN LIBERTY THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. $$ RFG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:00 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 18, 2:00 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT SAT AUG 18 2001 WEAK SFC BOUNDARY...UNSTABLE AIR...AND PASSAGE OF UPPER TROF...WILL COMBINE TO KEEP SHWRS AND TRW FORMING IN CENTRAL NC NEXT 60 HOURS. BEST CHC WILL BE IN THE EAST...AHEAD OF THE BOUNDARY. ON TUESDAY...A STRING OF REASONABLY COMFORTABLE WEATHER FOR AUGUST WILL BEGIN AND CONTINUE PROBABLY THRU THE END OF THE WEEK. .RAH...NONE. GL
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:20 AM EDT | Severe Thunderstorm Warning | RAH | Moore | 25 min |
| Aug 18, 5:31 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 29 min |
| Aug 18, 5:37 PM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.